SIDEBAR
»
S
I
D
E
B
A
R
«
fragile
May 15th, 2008 by wrekehavoc

the thing about modern medicine is that we, modern citizens in the modern world, assume it cures and completes everything. you take a pill; a malady ceases. you inhale a puffer of medicine; you breathe again. it’s simple and it seems to work most of the time.

yet BC continues to struggle with her coughs. the child is on symbacort, nasonex, amoxicillin (20 days, thanks very much), prevacid, and zantac. (she’s also supposed to be on zyrtec, but it doesn’t seem to do anything for her, so we’ve taken that one out of the lineup.) the cough has improved a bit, but her stomach aches, in spite of the yogurt i attempt to put down her gullet to counteract the antibiotic destruction of good bacteria. she isn’t sleeping well. and she’s a bit miserable at night. in fact, last night, she wailed: i wish i wasn’t on all this medicine. i was happier when i was coughing all the time!

there are those times when you wonder whether you’re doing the right thing.

it doesn’t help that i’m only finally coming out of a tough IVIG experience. understand, i ADORE/ LOVE/ WORSHIP the nurses who take great care of me. but accidents happen. i go through three bottles of Gammagard, and i sit for about 4-5 hours because it needs to drip slowly or else i get ill. unfortunately for me, the second bottle dripped so quickly, it finished it in record time. the clue, of course, was that for me, finishing two bottles in two hours is unheard-of. i stood up to let the nurse know i was ready for bottle #3.

and it all started when i sat down. my body felt fluttery and weak. my head started to ache. my stomach felt nauseous. (note that i do not barf. i am only nauseous when i am seriously ill or when i’m pregnant. i knew it wasn’t the latter.) in short, i was having a reaction to the IVIG.

see, i’m allergic to IVIG. i need it every four weeks, so i get it, but not without premedication. when i had it for the first time in the hospital two years ago, the nurse ignored my brother-the-doctor’s suggestion that she premedicate me with benadryl prior to giving me IVIG since i have such a history of allergies to so many things. it’s not written on your chart, she muttered without interest. let’s give it a try without.

within 20 minutes, my entire body was shaking violently. it was after midnight (why do they always try things in the dead of night when no one is around?), and i struggled to actually push the help button. when the nurse finally arrived, she looked at me deadpan as i was shaking uncontrollably and having what i can only guess what some sort of a seizure and said, gee, i guess you do need some benadryl.

(there are times when i wonder whether i would have been prosecuted for kicking her once my body settled down.)

once the benadryl was added to my IV, it was as if i achieved nirvana in 30 seconds. peace reigneth. probably the first time in my life i understood why some people inject themselves with drugs. there’s no wait. instant karma.

[kids: i am not endorsing injecting yourselves with anything. do not try that at home or anywhere else.]

i always have a reaction to IVIG. at first, even premedicated, i ran a temperature, had terrible chills, and was exhausted. i’ve moved on to the place where i usually just come home and go to bed and wake up fine. but for some reason, the headache i developed from the latest reaction, along with the exhaustion, followed me for days. i can’t imagine it was the IVIG the entire time; i suspect it triggered something that just went from there.

but we never went camping. i had an awful mother’s day. and i didn’t really start feeling well until yesterday.

i guess i better remember that neither my kid nor i is invincible.


7 Responses  
  • Kelly O writes:
    May 15th, 2008 at 3:30 pm

    Oh man, that SUCKS!!! Let’s you and me and Nylonthread have a do-over Mother’s Day. Gah. Not fair.

  • MamaBird/SurelyYouNest writes:
    May 16th, 2008 at 10:41 pm

    That *does* suck – so sorry about your IVIG evil time warp. I’m thinking Father’s Day may have to turn into Parents’ Day, eh? And I am so sorry about your little one and her lingering cough. Hopefully we’ll get rid of this rain and the hot sun will dry her out.

  • foolery writes:
    May 19th, 2008 at 4:15 pm

    I hope you are much improved by now, since I am so late reading this. And Mother’s Day was a human invention, so let the humans and sub-humans in your house declare a Do-Over!

  • Summer writes:
    May 31st, 2008 at 11:07 pm

    I just want to clarify, it was not me:-)

  • Summer writes:
    May 31st, 2008 at 11:07 pm

    and I am so sorry about mothers day, we will make it up to you!

  • Crystal Gem writes:
    December 10th, 2008 at 10:29 pm

    Dear ‘Fragile’,

    I stumbled upon your blog today as i was searching for ‘ivig’ on wordpress. I have been receiving ivig (once monthly) for 15 years for a very low immune system. I am sorry to hear you have reactions to it. There are many reasons why people are administered ivig, can i ask yours?

    Hope your girl is feeling well. I used to cough so much as a child, constant lung infections before i was diagnosed with an immune deficiency.

    I live in Canada, do you?

  • what a difference a day makes « wrekehavoc.com writes:
    February 18th, 2009 at 11:03 am

    […] child for me; he somehow finagled three treatments for me from other hospitals. too bad for me, no one knew i would have a hideous reaction to it my first time. once i premedicated with benadryl, though, things were looking […]


Leave a Reply


XHTML: You can use these tags: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>




SIDEBAR
»
S
I
D
E
B
A
R
«
»  Substance:WordPress   »  Style:Ahren Ahimsa
© Copyright 2002-2011 wrekehavoc.com